New Jersey, 2013Flash Flooding in New Jersey, May 8, 2013
May 8, 2013 · NWS OKX · 2 events in 2 counties and zones
An occluded front associated with a cutoff low pressure system slowly advanced towards the area from the south. Thunderstorms training over the same area produced heavy rain that coincided with high tide, which resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An occluded front associated with a cutoff low pressure system slowly advanced towards the area from the south. Thunderstorms training over the same area produced heavy rain that coincided with high tide, which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 8, 6:49 AM EST, 56 minutes earlier.
Area forecast discussion, May 8, 6:49 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
749 AM EDT WED MAY 8 2013
.SYNOPSIS...
LOW PRESSURE OVER THE APPALACHIANS WILL TRACK TOWARDS THE REGION
TODAY...AND PASS THROUGH THE AREA THURSDAY. A SLOW MOVING FRONTAL
SYSTEM WILL APPROACH FROM THE WEST FRIDAY AND FRIDAY NIGHT AND
EVENTUALLY PASS EAST LATE SUNDAY. HIGH PRESSURE THEN RETURNS EARLY
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST ON TRACK WITH LITTLE CHANGE TO THE FORECAST.
LOW PRESSURE WAS CENTERED OVER SOUTHWEST WEST VIRGINIA AT 7AM. THE
FIRST BAND OF PRECIPITATION IS NOW INTO THE WESTERN HALF OF THE
CWA...WITH THE HEAVIEST RAIN FALLING ACROSS THE SOUTHWESTERN
PORTION OF THE CWA. RAINFALL AMOUNTS THERE ARE NOW APPROACHING 1
INCH IN SOME SPOTS. THERE IS ANOTHER BAND OF HEAVY RAINFALL SOUTH
OF THE CWA...RIGHT ALONG THE NJ COAST. IF THIS AREA OF HEAVY RAIN
TRAINS ACROSS THE NYC METRO AREA...A SHORT-FUSED FLOOD STATEMENT
OR POSSIBLY WARNING MAY BE NEEDED.
WATER VAPOR INDICATES MOISTURE IS STREAMING FROM THE GULF OF
MEXICO TO THE ATLANTIC AND INTO THE CWA. COOLING ON IR AND
LIGHTNING PLOTS INDICATE THERE IS ENOUGH DEPTH TO THE CONVECTION
TO PRODUCE TSTMS.
THE RAIN WILL CONTINUE TO ROTATE NORTHWARD THRU THE CWA THIS
MORNING. MAINTAINED ISOLD TSTMS IN THE FCST. THERE COULD BE SOME
PATCHY FOG DEVELOPMENT ACROSS FAR ERN ZONES BUT EVEN TD SPREADS
OVER THE WATER ARE A FEW DEGREES ATTM. IN ADDITION...WINDS ARE
BEGINNING TO INCREASE KEEPING THE LLVLS MIXED. HAVE THEREFORE NOT
INCLUDED FOG IN THE FCST.
PERIODS OF RAIN THIS AFTN WITH THE LOW WRAPPING MOISTURE INTO THE
REGION. NAM OUTPUTS A FEW HUNDREDS OF SB CAPE. WITH LAPSE RATES
INCREASING DUE TO THE APPROACH OF THE UPR LOW AND FORCING FROM THE
H3 JET...HAVE CONTINUED ISOLD TSTMS IN THE FCST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THE MAIN BAND OF PCPN ASSOCIATED WITH THE MID LVL FROGEN LIFTS TO
THE N TNGT BUT THE CUTOFF H5 LOW WILL BE APPROACHING THE CWA. THIS
WILL RESULT IN DPVA PRODUCING LIFT ACROSS THE CWA. THIS SHOULD
PRODUCE SOME SHRA AND ISOLD TSTMS. USED SCT COVERAGE WORDING FOR
THE SHRA. THE BROAD LIFT AND SHRA MAY REDUCE THE FOG
THREAT...HOWEVER THERE WILL BE THE POTENTIAL FOR POCKETS OF
LOCALLY DENSE FOG TO DEVELOP...MAINLY E OF THE HUDSON. HAVE GONE
CLOSE TO THE SREF FOG PROBS IN THE GRIDS.
H5 LOW TRACKS W OF NYC ON THU. WITH A CONDITIONALLY UNSTABLE
AIRMASS IN PLACE...SHRA AND ISOLD TSTMS APPEAR LIKELY...ESPECIALLY
ACROSS THE INTERIOR WITH WARMER SFC TEMPS AWAY FROM THE MARINE
INFLUENCE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A BRIEF DRY PERIOD IS EXPECTED LATE THURSDAY NIGHT AND FRIDAY
MORNING AS WEAK HIGH PRESSURE BRIEFLY MOVES OVER THE AREA.
THEN...THE PATTERN TURNS QUITE UNSETTLED FOR THE REMAINDER OF THE
WEEKEND AS A SLOW MOVING FRONTAL BOUNDARY APPROACHES FROM THE WEST
FRIDAY AND FRIDAY NIGHT. THIS FRONT WILL SLOWLY MOVE ACROSS THE
REGION THROUGH THE REGION...FINALLY PUSHING EAST OF THE AREA LATE
SUNDAY INTO SUNDAY NIGHT. THE BEST CHANCE OF PRECIPITATION WILL BE
ON SATURDAY AND SATURDAY NIGHT...WITH CHANCE POPS EXPECTED FOR
SUNDAY.
WITH MODELS DIFFERING THE HANDLING OF THE FRONTAL BOUNDARY AND ITS
TIMING AS IT MOVES ACROSS THE REGION...FOLLOWED A BLEND OF PREVIOUS
FORECAST AND WPC GUIDANCE.
ONCE THE FRONT CLEARS THE REGION...HIGH PRESSURE BUILDS IN FROM THE
WEST WITH CLEARING CONDITIONS AND DRIER WEATHER.
TEMPS WILL AVERAGE NEAR NORMAL THROUGH THE WEEKEND...THEN EXPECT
TEMPERATURES TO BRIEFLY FALL BELOW NORMAL AS THE STRONGER TROUGH
APPROACHES AND COLD AIR ADVECTION ENSUES BEHIND THE FRONT.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
SLOW MOVING LOW PRESSURE WILL APPROACH FROM THE MID ATLANTIC REGION
TODAY.
CIGS FLUCTUATING BETWEEN MVFR AND IFR THIS MORNING IN RAIN OVER THE
CITY TERMINALS. THIS IS EXPECTED TO CONTINUE THROUGH ABOUT 15Z.
RAIN OVERSPREADS THE REMAINDER OF THE TERMINALS THIS MORNING WITH
KGON SEEING THIS OCCUR THE LATEST AT 13Z.
MODERATE CONFIDENCE IN SPARSE COVERAGE FOR KJFK THROUGH EARLY AFTERNOON.
SIMILARLY...AN AREA OF CONVECTION SOUTH OF LONG ISLAND NEEDS TO BE
MONITORED FOR KISP/KBDR/KGON. ALSO MODERATE CONFIDENCE IN SPARSE
COVERAGE THROUGH MID AFTERNOON HERE. THIS MATCHES WELL WITH THE
DEPICTION BY CCFP
LOW CONFIDENCE ON FLIGHT CATEGORY AFTER 15Z. CONDS SHOULD STAY
MVFR...BUT IF IFR OCCURS BEFORE THIS TIME...WOULD EXPECT TO SEE
IMPROVEMENTS TO MVFR AROUND 15Z...BUT THE TIMING OF THIS COULD BE
OFF BY AN HOUR OR TWO.
-RA OR -SHRA EXPECTED TO CONTINUE THROUGH TONIGHT AND CIGS
COULD START TO LOWER TO IFR AFTER 00Z.
MODERATE CONFIDENCE IN WINDS THROUGH THE PERIOD.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KEWR FCSTER COMMENTS: LOW CONFIDENCE IN TIMING AND DURATION OF IFR
CIGS THIS MORNING. MODERATE CONFIDENCE IN SPARSE TSTORM COVERAGE THROUGH
EARLY AFTERNOON.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KJFK FCSTER COMMENTS: LOW CONFIDENCE IN TIMING AND DURATION OF IFR
CIGS THIS MORNING. MODERATE CONFIDENCE IN SPARSE TSTORM COVERAGE THROUGH
EARLY AFTERNOON.
KLGA FCSTER COMMENTS: LOW CONFIDENCE IN TIMING AND DURATION OF IFR
CIGS THIS MORNING. MODERATE CONFIDENCE IN SPARSE TSTORM COVERAGE THROUGH
EARLY AFTERNOON.
KTEB FCSTER COMMENTS: LOW CONFIDENCE IN TIMING AND DURATION OF IFR
CIGS THIS MORNING. MODERATE CONFIDENCE IN SPARSE TSTORM COVERAGE THROUGH
EARLY AFTERNOON..
KHPN FCSTER COMMENTS: LOW CONFIDENCE IN TIMING AND DURATION OF IFR
CIGS THIS MORNING. MODERATE CONFIDENCE IN SPARSE TSTORM COVERAGE THROUGH
EARLY AFTERNOON..
KISP FCSTER COMMENTS: LOW CONFIDENCE IN TIMING AND DURATION OF IFR
CIGS THIS MORNING. MODERATE CONFIDENCE IN SPARSE TSTORM COVERAGE THROUGH
EARLY AFTERNOON..
.OUTLOOK FOR 12Z THU THROUGH SUN...
.THU-THU NIGHT...MVFR OR LOWER CONDS LIKELY...WITH CHANCE OF
SHOWERS. AN ISOLD TSTM POSSIBLE.
.FRI...CHANCE OF BRIEF MVFR OR LOWER CONDS IN ANY SCT SHOWERS.
AN ISOLD AFTERNOON/EVENING TSTM POSSIBLE.
.FRI NIGHT-SUNDAY...MVFR OR LOWER CONDS LIKELY IN ANY SHOWERS...
MAINLY THROUGH SUNDAY MORNING. AN ISOLD TSTM POSSIBLE SAT
AFTERNOON/EARLY EVENING.
&&
.MARINE...
SEAS ARE AT OR APPROACHING SCA LVLS ON THE OCEAN IN A SLY SWELL.
THE LATEST DATA SUGGESTS THE 5 FT SEAS WILL REMAIN IN PLACE THRU
THU...SO THE SCA HAS BEEN EXTENDED. OTHERWISE...A BRIEF WINDOW OF
WINDS APPROACHING 25KT THIS AFTN ON THE ERN WATERS...BUT WITH
SPEEDS IN THE 20-25 KT RANGE GENERALLY EXPECTED...FCST INDICATES
OCNL 25KT GUSTS WITH NO SCA ISSUED. WINDS OTHERWISE BLW 25KT TODAY
THRU THU.
THURSDAY NIGHT THROUGH SUNDAY...EXPECT A SERIES OF FRONTAL SYSTEMS TO
IMPACT THE WATERS...WITH MARGINAL SMALL CRAFT CONDITIONS AT TIMES.
&&
.HYDROLOGY...
UP TO AROUND 3/4 INCH OF BASIN AVE RAINFALL IS EXPECTED THRU
TODAY. SOME LOCALLY HIGHER AMOUNTS POSSIBLE IN TSTMS. ADDITIONAL
PCPN IS LIKELY TNGT AND THU. WHILE THERE COULD BE SOME LOCALIZED
PONDING ON ROADS IN URBAN AND POOR DRAINAGE AREAS IN ANY TSTM
ACTIVITY...FLOODING IS NOT EXPECTED ATTM.
NO SIGNIFICANT OR WIDESPREAD QPF IS EXPECTED IN THE LONG TERM PERIOD
UNTIL PERHAPS THIS WEEKEND.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT
THURSDAY FOR ANZ350-353-355.
&&
SYNOPSIS...BC/JMC
NEAR TERM...BC/JMC
SHORT TERM...JMC
LONG TERM...BC
AVIATION...DS
MARINE...BC/JMC
HYDROLOGY...BC/JMCHazardous weather outlook, May 8, 2:32 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
332 AM EDT WED MAY 8 2013
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-090800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
332 AM EDT WED MAY 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-090800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
332 AM EDT WED MAY 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
Flash Flood, Hudson
- When
- May 8, 7:45 AM EST to 8:15 AM EST
- Where
- Hudson County, 0.62 mi S of Union City to 2 mi ESE of West End
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 40.761, -74.051
In Hoboken, flood waters blocked the intersection of 3rd and Clinton St. In Jersey City, multiple cars were stranded in high water at the intersection of 18th St. and Grove Street. The local fire department performed water rescues. Multiple cars were also stuck in high waters on Routes 1 and 9 between Manhattan Ave. and Secaucas Road.
Flash Flood, Bergen
- When
- May 8, 8:09 AM EST to 8:15 AM EST
- Where
- Bergen County, 0.85 mi NE of Rochelle Park to 0.64 mi NE of Rochelle Park
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.909, -74.069
A vehicle was stuck in flood waters on W. Pleasant Ave. in Hackensack.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Kansas, May 8, 2013$1.1 million · 1.75 in hail · 4 events
- Tornadoes and Hail in Kansas, May 8, 2013$5,000 · EF0 · 55 events
- Tornado and Hail in Oklahoma, May 8, 2013$20,000 · EF0 · 37 events
- Tornado and Hail in Kansas, May 8, 2013EF0 · 21 events
- Dense Fog in Virginia, May 8 to 9, 201317 events
- Flash Flooding and Flooding in Puerto Rico, May 8 to 9, 201310 events
- Hail in Texas, May 8, 20132.75 in hail · 9 events
- Hail in Texas, May 8, 20131.75 in hail · 6 events
- Hail and Damaging Wind in Kansas, May 8, 20131 in hail · 6 events
- Tornado and Hail in Texas, May 8, 2013EF0 · 5 events
- Hail in Nebraska, May 8, 20131.25 in hail · 5 events
- Tornado and Hail in Colorado, May 8, 2013EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454597, 454599.